Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have allergies and adverse drug reactions. Is benicar a safe and effective substitute?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 1106 Questions
My medicare part D plan will no longer cover MICARDIS. Benicar (olmisartan) is proposed as a substitute. Benicar appears to interact with aspirin, codeine, Tylenol, chlorphenerimine, Go-Lytely (all of which I take or have taken. It seems to interact with dozens of other meds and OTCs, most of which are very common and difficult to avoid. I have many allergies & adverse drug reactions (sulfa, amlodipine, atenalol, hydrocodone, erythromycin, amoxicillin, etc. I Also have a chronic cough. I have taken Micardis without incident for 10+ years. Is Benicar a safe and effective substitute? Is there a better substitute? Thank you.
Posted Sun, 24 Nov 2013 in Medicines and Side Effects
Answered by Dr. Jose Ignacio Artero Munoz 2 hours later
Brief Answer: Angiotensin Receptor Antagonists. Detailed Answer: Hello.Delighted to be able to help. The drug that you were taking (telmisartan) and current drug(olmesartan)belong to the same group of drugs called angiotensin receptor antagonists. The interactions means that taking together olmesartan with referred drugs ,may increase or decrease levels of olmesartan but not contraindicate its use. If you have taken telmisartan without incident for 10 + years,you can safely take olmesartan.Telmisartan and other angiotensin receptor antagonist (candesartan, irbesartan, valsartan ...) are good substitutes with similar efficacy. I Hope I have answered your query. If you have any further questions I will be happy to help.If you do not have any clarifications, please don’t forget to evaluate my answer.I wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor